Alert archive / North Carolina / Tornado Warnings in 2024
Tornado Warning 12, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Aug 7, 2024, 2:03 PM EDT for Sampson County, North Carolina. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2024, 2:03 PM EDT (18:03 UTC)
- Expired
- Aug 7, 2024, 2:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 2:19 PM EDT | FUNNEL CLOUD | 3 Se Harrells, NC | Report of rope like-funnel cloud 2 miles south of the intersection of U.S. route 421 and NC route 41. |
| Aug 7, 2:19 PM EDT | TORNADO | 2 Ssw Harrells, NC | Confirmed tornado. At least one law enforcement eyewitness as it was on the ground, plus confirmed by TDS on KRAX. Two homes damaged. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1310 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.6
The text
As transmitted.
034
WFUS52 KRAH 071803
TORRAH
NCC163-071830-
/O.NEW.KRAH.TO.W.0012.240807T1803Z-240807T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
203 PM EDT Wed Aug 7 2024
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Southeastern Sampson County in central North Carolina...
* Until 230 PM EDT.
* At 203 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Harrells, or 9 miles southwest of Wallace, moving
northwest at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Harrells around 210 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Garland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3470 7837 3471 7837 3473 7839 3475 7839
3478 7843 3481 7845 3484 7849 3486 7849
3489 7853 3503 7839 3484 7817 3474 7820
3471 7813 3472 7811 3471 7811 3468 7816
3461 7821
TIME...MOT...LOC 1803Z 130DEG 49KT 3469 7815
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CA3 follow-up statements
427
WWUS52 KRAH 071816
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
216 PM EDT Wed Aug 7 2024
NCC163-071830-
/O.CON.KRAH.TO.W.0012.000000T0000Z-240807T1830Z/
Sampson NC-
216 PM EDT Wed Aug 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
SOUTHEASTERN SAMPSON COUNTY...
At 215 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Harrells, or 11 miles west of Wallace, moving
northwest at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Harrells around 220 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Garland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3464 7819 3466 7830 3470 7837 3471 7837
3473 7839 3475 7839 3478 7843 3481 7845
3484 7849 3486 7849 3488 7851 3488 7850
3477 7819 3474 7820 3471 7813 3472 7811
3471 7811 3468 7816
TIME...MOT...LOC 1815Z 117DEG 17KT 3470 7819
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CA939
WWUS52 KRAH 071824
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
224 PM EDT Wed Aug 7 2024
NCC163-071830-
/O.CON.KRAH.TO.W.0012.000000T0000Z-240807T1830Z/
Sampson NC-
224 PM EDT Wed Aug 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
SOUTHEASTERN SAMPSON COUNTY...
At 223 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Harrells, or 15 miles west of Wallace, moving west
at 30 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a rope like funnel cloud was
reported south of NC41 in Harrells, NC.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Sampson County, including the following locations...
Garland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3471 7814 3469 7815 3468 7816 3464 7819
3466 7830 3470 7837 3471 7837 3473 7839
3475 7839 3478 7843 3480 7844 3485 7842
3480 7828 3476 7819 3474 7820
TIME...MOT...LOC 1823Z 105DEG 25KT 3471 7826
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CA476
WWUS52 KRAH 071830
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
230 PM EDT Wed Aug 7 2024
NCC163-071840-
/O.EXP.KRAH.TO.W.0012.000000T0000Z-240807T1830Z/
Sampson NC-
230 PM EDT Wed Aug 7 2024
...THE TORNADO WARNING FOR SOUTHEASTERN SAMPSON COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.
&&
LAT...LON 3471 7814 3469 7815 3468 7816 3464 7819
3466 7830 3470 7837 3471 7837 3473 7839
3475 7839 3478 7843 3480 7844 3485 7842
3480 7828 3476 7819 3474 7820
TIME...MOT...LOC 1830Z 130DEG 49KT 3475 7832
$$
CAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Aug 7, 11:15 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 7, 11:15 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1115 AM EDT Wed Aug 7 2024 .SYNOPSIS... A cold front across the mid-Atlantic will linger through Thursday. Tropical Storm Debby is expected to meander off the southest U.S. coast today, then drift northwestward over the central Carolinas Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 1110 AM Wednesday... * Clusters and bands of rain will spread west into the Coastal Plain, Sandhills, and eastern Piedmont today. * More widespread rain which will be heavy at times will spread into central NC this evening and tonight begining the period of greatest flood risk. Tropical Storm Debby is centered about 50 miles southeast of Charleston SC with a broad circulation that currently lacks much of any deep convection near the center. The deepest convection associated with the storm continues to be well northeast of the center near and just off the southeast NC coast. Cloud tops having been cooling in this area and the bulk of this convection will lift more north and north-northwestward across the Coastal Plain and eastern Piedmon with a somewhat limited westward push. Don't expect much significant rain across the western Piedmont/Triad areas through much of the afternoon with the bulk of the precipitation remaining focused further east. Rainfall through this afternoon will range between 0.5-1.0 inches across the Coastal Plain and southeast counties with 0.25-0.50 inches across the eastern Piedmont and perhaps 0.10 inches across the northwest Piedmont. Weather conditions will deteriorate and impacts will significantly increase very late this afternoon and especially tonight as another surge of deep convection and with widespread heavy rain that will lift north from northeast SC and spiral northwest across the southern Coastal Plain, Sandhills and the southern Piedmont. This may end up being the main event of widespread heavy rain that moves across portions of central NC well into Thursday. Rainfall amounts of 2-4 inches are expected, with some locally higher amounts of 4-6 inches possible, especially across the eastern Sandhills and southern Coastal Plain. Areas of flash flooding are increasingly likely overnight. The severe weather threat is rather limited this morning and into this afternoon but near surface helicity will increase significantly this evening and the risk of a short lived tornado will increase across the Coastal Plain this evening and into the overnight. Highs will range in the upper 70s to lower 80s. Lows tonight will range in the lower to mid 70s. -Blaes && .SHORT TERM /THURSDAY AND THURSDAY/... As of 415 AM Wednesday... * The NHC official forecast track of Debby remains relatively unchanged through nern SC on Thu and across the srn through nwrn NC Piedmont Thu night. * High, continued risk of excessive rain and (severe and widespread) flash flooding throughout cntl NC * Isolated tornadoes also possible ahead of and right of the track of Debby, in the nrn through ern semicircles of the cyclone Multiple feeder bands are forecast to develop in surface confluence axes off the wrn/Gulf Stream Atlantic and spiral into the center of Debby and across cntl NC. They'll do so amid near record PWs of 2.5 to 2.9" (~150 % of normal); and the cumulative effects of this rain will lead to what will likely be continued, widespread flash flooding. While the risk of flooding, including along creeks/streams and subsequently into mainstem rivers, will pose the primary hazard, continued strong low-level wind fields around the center of Debby will yield elongated, clockwise-curved hodographs favorable for tropical tornadoes amid low LCLs along and east of its track. The main limiting factor for this TC, mini-supercell tornado threat will be weak/poor low and mid-level lapse rates (4.5-5.25 C/km) in the presence of the TC's warm core, likely maximized peripheral to it (ie. through the Coastal Plain) and with weak diurnal destabilization Thu. A combination of multi-layered overcast and widespread showers/scattered storms will otherwise favor a smaller than average diurnal temperature range, with highs mostly in the upr 70s to lwr 80s and lows in the lwr-mid 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 400 AM Wednesday... Better model agreement this morning with respect to the track and timing for Debby, which by 12Z Friday should be somewhere across the western Piedmont. NHC forecast points would have it somewhere just north of the Triad by daybreak Friday, with drier air wrapping around behind the departing cyclone throughout the day and bringing about the end of widespread rainfall. Of course to the east of the track, precip may be a bit slower to taper off but regardless, it would appear Friday will see gradually improving conditions throughout the day. PoPs will remain in the 60-80 percent range in the morning, decreasing into the 30-50 percent range in the afternoon and down below 30 percent Friday night. Debby's circulation will be well removed from the area by Saturday morning, likely somewhere over New England. Debby's remnants will be pushed east by a front that will get hung up along the East Coast for several days. This should result in a forecast where the Triad is dry Saturday, Sunday, and Monday, but there will be a chance of diurnally driven showers and thunderstorms primarily along and east of I-95. The front may drift a little bit farther inland on Tuesday, and this should bring at least a slight chance of thunderstorms to the entire forecast area. Saturday appears likely to be the warmest day, with some southern locations possibly reaching the lower 90s. Otherwise highs should be in the 80s through the extended forecast. Lows will range from the mid 60s to the low 70s. && .AVIATION /11Z WEDNESDAY THROUGH SUNDAY/... As of 700 AM Wednesday... ...Aviation Conditions will deteriorate late today and tonight... Deep tropical moisture over the region will continue to overspread the area in advance of TC Debby. Widespread IFR ceilings across the area this morning will gradually lift to MVFR through late morning and into the early afternoon as intermittent rain continues to spread inland through the afternoon. Isolated to scattered storms are possible nearly anywhere by the aftn/eve, but introduced VCTS at KFAy only, where instability is highest. It's possible that the Triad terminals could briefly lift to low end VFR during the afternoon. A prominent feeder band of moderate to heavy rain with some embedded convective elements is expected to pivot northwestward into the area during the evening and overnight hours. Flight restrictions are expected to lower back to IFR area-wide overnight, with some areas of LIFR restrictions possible. Winds will start to pick up, with sustained NELY winds of 10-15kts by the afternoon, gusting to 15 to 25 kts, strongest at KFAY. Additionally, some LLWS may also develop at FAY as low-level/~2kft winds strengthen from the E-SELY 40-50kt. Looking ahead: There remains high confidence of adverse aviation conditions through late Friday as Tropical Cyclone Debby moves across the area including sub-VFR CIG and VSBY restrictions in showers and thunderstorms and heavy rain with some gusty winds and possible LLWS. Conditions will significantly improve on Saturday and continue into Sunday. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch from Wednesday morning through Friday evening for NCZ007>011-021>025-038>040-073-074-083. Flood Watch through Friday evening for NCZ026>028-041>043- 075>078-084>086-088-089. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...MWS LONG TERM...Leins/Green AVIATION...CBL/Blaes
Hazardous weather outlook, Aug 7, 5:19 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 519 AM EDT Wed Aug 7 2024 NCZ026>028-041>043-075>077-084>086-080930- Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett- Richmond-Scotland-Hoke- 519 AM EDT Wed Aug 7 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical cyclone Debby will bring a threat of heavy rain of 5-10 inches through Friday, with locally higher amounts possible, especially across the eastern Sandhills and Coastal Plain counties. Rainfall of this magnitude will have the potential to cause considerable and significant flooding. Additionally, people living along rivers and creeks should make preparations for possible moderate to major river flooding by late week and lingering into next week. Finally, wind gusts up to 40 mph could lead to scattered power outages and downed trees late Thursday and into Friday, especially along and east of the I-95 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>025-038>040-073-074-083-080930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Davidson-Randolph-Chatham-Stanly-Montgomery-Anson- 519 AM EDT Wed Aug 7 2024 ...FLOOD WATCH IN EFFECT FROM 9 AM EDT THIS MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical cyclone Debby will bring a threat of heavy rain of 4-7 inches through Friday, with locally higher amounts possible. Rainfall of this magnitude will have the potential to result in flash flooding. Additionally, people living along rivers and creeks should make preparations for possible moderate to major river flooding by late week and lingering into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-088-089-080930- Wayne-Cumberland-Sampson- 519 AM EDT Wed Aug 7 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A isolated tornado is possible today and this evening as waves of storms move northward. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical cyclone Debby will bring a threat of heavy rain of 5-10 inches through Friday, with locally higher amounts possible, especially across the eastern Sandhills and Coastal Plain counties. Rainfall of this magnitude will have the potential to cause considerable and significant flooding. Additionally, people living along rivers and creeks should make preparations for possible moderate to major river flooding by late week and lingering into next week. Finally, wind gusts up to 40 mph could lead to scattered power outages and downed trees late Thursday and into Friday, especially along and east of the I-95 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 1:21 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
121 PM EDT Wed Aug 7 2024
NCZ089-071745-
Sampson NC-
121 PM EDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAMPSON COUNTY
THROUGH 145 PM EDT...
At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Penderlea, or 10 miles southwest of Wallace, moving northwest at 25
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harrells and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
3465 7832 3467 7832 3469 7835 3470 7837
3475 7839 3476 7841 3494 7815 3490 7815
3474 7820 3471 7813 3472 7811 3471 7811
3468 7816 3455 7825
TIME...MOT...LOC 1721Z 129DEG 24KT 3464 7811
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:21 PM EDT | Special Weather Statement | RAH | Sampson | 24 min |
Nearby
Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.